Can allergy be controlled with these drugs?
Q: My sister, aged 40, is suffering from allergy for the past one year. She was taking Alerid (10 mg) but now this too is not effective so she is taking Elina and Omez daily. If she does not take this then rashes appear all over the body with itching. It increases by afternoon and night with headache and pain under eyelids, neck and all over the face. She also feels nausea. If she touches any polyester dress, metal, leather and dust etc. she gets allergy. When she wears a watch or a gold ring, that part of the body gets swollen. She lives in a small hilly area where rubber plantations are common (Thiruvananthapuram district, Kerala). She is allergic to the medicine Nocold and Voveran-50. She tried Flugen (fludac-20) for one month but without relief. She also has pain in her neck and shoulder. Her clinical tests are TFT (thyroid function): 1.2 ng/ml; Thyroxine 6.5; Thyroid stimulation hormone: 1.1; cholesterol: 199; Ra Factor RF 13; Random blood sugar: 88; Blood: straw/Acidic/clear; Albumin: nil; Microscopy: Pus cells: 6-8 HPF; RBC: 0.1. Please advise me on this.
A:I am afraid it is not possible to suggest a remedy without examining the patient. The patient should consult an allergy (immunology) expert in the Medical College at Thiruvananthapuram. It will be necessary to determine the source(s) of allergy and then undertake hyposensitisation with agents) that is/are causing allergy. Except for mizolastine (Elina is the brand name) and cetirizine (Alerid is the brand name) which are both anti-allergic, I do not know why other medicines were give, namely: Omeprazole (Omez) is an acid suppressant used in hyperacidity. Flugen is the brand name, it contains fluconazole - an anti-fungal medicine. Fludac contains fluoxetine, an anti depressant used in psychiatry. Nocold is a combination medicine that contains paracetamol, phenylpropanolamine (banned the world over for its serious side effects including stroke in women), caffeine and chlorpheniramine. It is possible that the patient is allergic to one of the ingredients. Your doctor should determine so that it is not taken in future.